Very ampleness of the bicanonical line bundle on compact complex 2-ball quotients. (English) Zbl 1408.14058

The author studies the bicanonical map of a complex 2-ball quotient, a smooth compact complex surface of the form \(M=B^2_{\mathbb C}/\Pi\) where \(B^2_{\mathbb C}=\{(z_1,z_2)\in {\mathbb C}^2 | |z_i|^2+|z_2|^2<1\}\) is the open complex ball of dimension \(2\) and \(\Pi\) is a cocompact torsion free lattice in \(PU(2,1)\).
This included the fake projective planes, the 50 pairs of conjugated complex manifolds with the same Betti numbers of the complex projective plane not isomorphic to it, classified by D. I. Cartwright and T. Steger [C. R., Math., Acad. Sci. Paris 348, No. 1–2, 11–13 (2010; Zbl 1180.14039)]. Among the fake projective planes, four pairs are said to be of minimal type, as the latice involved is not contained properly as a sub-lattice in another lattice of \(PU(2,1)\).
The author claims to have proven the following:
Theorem. The bicanonical line bundle \(2K_M\) is very ample for any smooth compact complex 2-ball quotient \(M\) with \(c_2(M)=3\), a part from fake projective planes of minimal type.
Unfortunately, the proof is not correct. Several gaps in the proof have been pointed out by F. Catanese and Y. Keum in the last section of their paper [“The bicanonical map of fake projective planes with an automorphism”, Int. Math. Res. Not. (to appear), doi:10.1093/imrn/rny214 ].


14E25 Embeddings in algebraic geometry
14J29 Surfaces of general type


Zbl 1180.14039
Full Text: DOI arXiv


[1] I. Bauer, F. Catanese and R. Pignatelli, Surfaces of general type with geometric genus zero: A survey, Complex and Differential Geometry, Springer Proc. Math. 8, Springer, Heidelberg (2011), 1-48. · Zbl 1227.14040
[2] E. Bombieri, Canonical models of surfaces of general type, Publ. Math. Inst. Hautes Études Sci. 42 (1973), 171-219. · Zbl 0259.14005
[3] G. Borrelli, The classification of surfaces of general type with nonbirational bicanonical map, J. Algebraic Geom. 16 (2007), no. 4, 625-669. · Zbl 1132.14036
[4] D. Cartwright, V. Koziarz and S.-K. Yeung, On the Cartwright-Steger surface, preprint (2014), ; to appear in J. Algebraic Geom. · Zbl 1375.14120
[5] D. Cartwright and T. Steger, Enumeration of the 50 fake projective planes, C. R. Math. Acad. Sci. Paris 348 (2010), no. 1-2, 11-13. · Zbl 1180.14039
[6] D. Cartwright and T. Steger, .
[7] P. Deligne and G. D. Mostow, Monodromy of hypergeometric functions and nonlattice integral monodromy, Publ. Math. Inst. Hautes Études Sci. 63 (1986), 5-89. · Zbl 0615.22008
[8] G. Di Brino and L. Di Cerbo, Exceptional collections and the bicanonical map of Keums fake projective planes, preprint (2016), .
[9] J.-M. Hwang and W.-K. To, On Seshadri constants of canonical bundles of compact complex hyperbolic spaces, Compos. Math. 118 (1999), no. 2, 203-215. · Zbl 0946.32010
[10] T. Kappeler and J. Pöschel, KdV & KAM, Ergeb. Math. Grenzgeb. (3) 45, Springer, Berlin, 2003.
[11] J. Keum, Quotients of fake projective planes, Geom. Topol. 12 (2008), no. 4, 2497-2515. · Zbl 1222.14088
[12] C. L. Lai and S.-K. Yeung, Exceptional collections on some fake projective planes, preprint (2014), .
[13] R. Le Vavasseur, Sur le système d’équations aux dérivées partielles simultanées auxquelles satisfait la série hypergéométrique à deux variables {\rm F}_{1}(α,β,β^{′},γ;x,y), Ann. Fac. Sci. Toulouse Sci. Math. Sci. Phys. 7 (1893), no. 4, F121-F205. · JFM 25.0608.02
[14] K. Liu, Geometric height inequalities, Math. Res. Lett. 3 (1996), no. 5, 693-702. · Zbl 0867.11044
[15] M. Mendes Lopes and R. Pardini, The bicanonical map of surfaces with p_{g}=0 and K^{2}≥ 7. II, Bull. Lond. Math. Soc. 35 (2003), no. 3, 337-343. · Zbl 1024.14020
[16] D. Mumford, An algebraic surface with K ample, (K^{2})=9, p_{g}=q=0, Amer. J. Math. 101 (1979), no. 1, 233-244. · Zbl 0433.14021
[17] É. Picard, Sur les fonctions hyperfuchsiennes provenant des séries hypergéométriques de deux variables, Ann. Sci. Éc. Norm. Supér. (3) 2 (1885), 357-384. · JFM 17.0412.01
[18] G. Prasad and S.-K. Yeung, Fake projective planes, Invent. Math. 168 (2007), no. 2, 321-370. · Zbl 1253.14034
[19] I. Reider, Vector bundles of rank 2 and linear systems on algebraic surfaces, Ann. of Math. (2) 127 (1988), no. 2, 309-316. · Zbl 0663.14010
[20] S.-K. Yeung, Very ampleness of line bundles and canonical embedding of coverings of manifolds, Compos. Math. 123 (2000), no. 2, 209-223. · Zbl 1004.14001
[21] S.-K. Yeung, Classification of fake projective planes, Handbook of Geometric Analysis. no. 2, Adv. Lect. Math. (ALM) 13, International Press, Somerville (2010), 391-431. · Zbl 1218.14025
[22] S.-K. Yeung, Classification of surfaces of general type with Euler number 3, J. Reine Angew. Math. 679 (2013), 1-22. · Zbl 1272.14031
[23] S.-K. Yeung, Exotic structures arising from fake projective planes, Sci. China Math. 56 (2013), no. 1, 43-54; Addendum, Sci. China Math. 58 (2015), 2473-2476. · Zbl 1260.57031
[24] S.-K. Yeung, Foliations associated to harmonic maps on some complex two ball quotients, Sci. China Math. 60 (2017), no. 6, 1137-1148. · Zbl 1380.58014
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.